North Carolina, 2005Flash Flood in North Carolina, July 31, 2005
July 31, 2005 · NWS RAH · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 31, 1:15 PM EST, 5 hours 55 minutes earlier.
Area forecast discussion, Jul 31, 1:15 PM EST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT SUN JUL 31 2005
.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
THIS EVENING...SATELLITE IMAGERY SUGGEST A WAVE MOVING NORTH FROM
THE SAVANNAH BASIN THIS AFTERNOON AND EXTRAPOLATION TAKES IT NE
THROUGH THE RAH CWA 20-02Z THIS EVENING. LATEST VWP PLOTS CONTINUE
TO SHOW A MID LEVEL CYCLONIC CIRCULATION OVER THE CENTRAL PIEDMONT
WITH CONFLUENCE IN THE LOWER LEVELS ACROSS THE SOUTHERN HALF. RUC
SHOWS AN AXIS OF DEEP SATURATION WITH A SHARP INVERTED 850-700 MB
TROUGH BISECTING THE CWA SW-NE AND A PERTURBATION RUNNING UP THE
TROUGH 21-03Z. DEEP CONVECTION/MCS WILL LIKELY FOLLOW UP THE
SURFACE TROUGH TO OUR EAST IN THE LOWER COASTAL PLAIN AND THERE
MAY BE A SHADOWING EFFECT WITH SUBSIDENCE ALOFT ON THE NW PERIPHERY.
EVIDENCE IN NEAR TERM TRENDS AND PROJECTIONS SUPPORT KEEPING A FLASH
FLOOD WATCH...MAINLY OVER THE SE HALF OF THE CWA INTO THIS EVENING
UNTIL THE UPPER LEVEL WAVE EXITS NE. TRENDS IN THE NEXT 1-2 HOURS
WILL DETERMINE THE FINAL ALIGNMENT FOR THIS EVENING.
DYNAMICS WITH A JET AXIS SHIFT EAST BY 06Z...BUT RESIDUAL MOISTURE
AND INSTABILITY WILL KEEP A SMALL CHANCE OF SHOWERS OVER THE AREA
LATER TONIGHT THROUGH DAYBREAK MONDAY. CONSENSUS GUIDANCE WILL BE
USED FOR LOWS TONIGHT 67-72 NW-SE.
MON-TUE...SFC-850 FLOW REMAINS WEAK...BUT FLOW FROM HIGH PRESSURE
OVER THE OHIO VALLEY BEGINS TO EXTEND INTO CENTRAL NC MID MONDAY.
NAM AND GFS CONTINUE TO DIVERGE IN THE AMOUNT OF MOISTURE WITH THE
GFS WET AND NAM DRYING THE AIR FROM THE NORTH. CURRENT POP GRIDS
COMPROMISING BETWEEN THE TWO AND SHOWING A LINGERING CHANCE OF
SHOWERS IN THE SE HALF ARE FAVORED. A SLIGHT CHANCE FOR SHOWERS
WILL BE ADDED FOR MON NGT AND TUE UNDER MOSTLY OR VARIABLY CLOUDY
SKIES. MODEL THICKNESS SUPPORTS HIGHS MONDAY IN THE MID TO UPPER
80S...AND 88-92 ON TUE. LOWS 67-71.
WED-WED NGT...HIGH PRESSURE AT SFC-850 RIDGES INTO THE AREA FROM THE
NW. MODEL SOUNDINGS SHOW A GENERALLY DRIER AIRMASS...BUT ETA SHOWS
AN UNSTABLE LAPSE RATE WITH MID LEVEL MOISTURE. ISOLATED LATE DAY
THUNDERSTORMS MAY BE POSSIBLE...BUT CHANCE SHOULD BE LOW ENOUGH TO
EXCLUDE FOR NOW UNTIL IT BECOMES BETTER DEFINED. NAM LOW LEVEL
THICKNESS IS 20M GREATER THAN GFS...BUT A COMPROMISE AND ADDITIONAL
SUNSHINE WED WOULD SUGGEST MAX TEMPERATURES 1-3 DEGREES HIGHER WED
THAN TUE. LOWS WED NGT...68-72. -RFG
&&
.LONG TERM (THURSDAY THROUGH SUNDAY)...
NO SIGNIFICANT CHANGES WERE MADE TO THE EXTENDED. THE FLOW REMAINS
WEAK OVER THE REGION WEDNESDAY AND THURSDAY...WITH RIDGING ALOFT AND
A SURFACE HIGH OVER THE WESTERN ATLANTIC. A TROUGH AND ASSOCIATED
SURFACE FRONT APPROACH FROM THE NORTHWEST ON FRIDAY. THIS ENHANCES
THE SOUTHERLY MOISTURE FLOW AND LARGE SCALE LIFT...RAISING POPS TO A
CHANCE. THE SURFACE BOUNDARY APPEARS TO STALL SOMEWHERE IN THE
AREA...SO WILL CONTINUE CHANCE POPS INTO SUNDAY. TEMPERATURES
THROUGH THE PERIOD WILL BE NEAR CLIMO...LOWS AROUND 70 AND HIGHS 85
TO 90. -DGS
&&
.AVIATION...
EXPECT VFR CIGS NORTH TO MVFR CIGS SOUTH THROUGH THE REST OF THE DAY
ACROSS MOST OF THE AREA. SCATTERED PATCHES OF RAIN WILL LOWER
VIS/CIGS TO IFR THROUGH THE AFTERNOON. FAY WILL HAVE THE BEST
CHANCES OF SEEING MODERATE RAIN AND LOWER VIS/CIGS. DRIER AIR IS
EXPECTED TO BUILD INTO THE AREA FROM THE NORTH TONIGHT AS THE SHEAR
AXIS OVER THE AREA TODAY DRIFTS TO THE SOUTH. RESIDUAL LOW LEVEL
MOISTURE WILL ONCE AGAIN LEAD TO LOW CIGS TONIGHT...WITH LIFR LIKELY
BEING REACHED AT ALL TAF SITES. FOG SHOULD REMAIN MVFR. WITH DRIER
AIR BUILDING IN...CIGS SHOULD LIFT TO MVFR A LITTLE FASTER TOMORROW
THAN THE PAST FEW DAYS. -DGS
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR NCZ007>011-021>028-038>043-073>078-
083>086-088-089 UNTIL 6 PM SUNDAY.
&&
SHORT TERM...RFG
LONG TERM...DGS
AVIATION...DGS
Hazardous weather outlook, Jul 31, 3:35 AM EST, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
435 AM EDT SUN JUL 31 2005
NCZ007>011-021>028-038>043-073>078-083>086-088-089-010830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
435 AM EDT SUN JUL 31 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR OVER
CENTRAL NORTH CAROLINA THROUGH THIS EVENING. THE MAIN THREATS FROM
ANY THUNDERSTORM WILL BE HEAVY RAINFALL AND OCCASIONAL LIGHTNING
STRIKES. SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY NORTH TO
NORTHEAST...AND THE RAINFALL FROM A THUNDERSTORM COULD BE ONE TO
THREE INCHES PER HOUR. THAT TYPE OF RAINFALL WOULD RESULT IN
PONDING OF WATER ON ROADS...AND POSSIBLE FLOODING OF POOR DRAINAGE
AND LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY...THERE IS A CHANCE OF THUNDERSTORMS MAINLY IN THE AFTERNOON
OUTSIDE OF THE TRIAD. AFTER MONDAY...THE CHANCES FOR SHOWERS OR
THUNDERSTORMS WILL BE LOW...INCREASING SOME TOWARD THE END OF
THE WORK WEEK. ASIDE FROM THE LIGHTNING THREAT POSED BY ANY
THUNDERSTORM...NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED.
DJF
In the hours before
Special weather statement, Jul 31, 3:48 PM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
448 PM EDT SUN JUL 31 2005
NCZ041-042-075>078-312200-
WAKE-JOHNSTON-MOORE-LEE-HARNETT-WAYNE-
INCLUDING THE CITIES OF...RALEIGH...SMITHFIELD...SOUTHERN PINES...
SANFORD...LILLINGTON...GOLDSBORO
448 PM EDT SUN JUL 31 2005
...SHOWERS WITH LOCALLY HEAVY RAINFALL LIKELY OVER SECTIONS OF
CENTRAL NORTH CAROLINA THROUGH 6 PM...
SLOW MOVING SHOWERS AND ISOLATED THUNDERSTORMS WILL DUMP BETWEEN
ONE AND TWO INCHES OF RAIN THROUGH 6 PM ACROSS SECTIONS OF
WAYNE...JOHNSTON...WAKE...HARNETT...LEE AND MOORE COUNTIES. IT
APPEARS THAT SOME OF THE HEAVIEST RAINFALL WILL OCCUR NEAR
CLAYTON...FUQUAY VARINA...GARNER...KNIGHTDALE...KENLY...GOLDSBORO...RAVEN
ROCK STATE PARK AND SOUTHERN PINES.
THIS TYPE OF HEAVY RAINFALL WILL FLOOD INTERSECTIONS...DITCHES
AND UNDERPASSES. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE
MOVING WATER COVERS THE ROADWAY.
REMEMBER...A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA UNTIL 6
PM EDT.
Special weather statement, Jul 31, 5:12 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
612 PM EDT SUN JUL 31 2005
NCZ024-025-040>043-077-078-312315-
ORANGE-DURHAM-CHATHAM-WAKE-JOHNSTON-WILSON-HARNETT-WAYNE-
INCLUDING THE CITIES OF...CHAPEL HILL...DURHAM...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...LILLINGTON...GOLDSBORO
612 PM EDT SUN JUL 31 2005
...SHOWERS WITH LOCALLY HEAVY RAINFALL PERSISTING OVER SECTIONS OF
CENTRAL NORTH CAROLINA...
AN AREA OF SHOWERS WITH LOCALLY HEAVY RAIN IS PERSISTING OVER
SECTIONS OF HARNETT...JOHNSTON AND WAYNE COUNTIES. AREAS NORTH
SMITHFIELD AND WEST OF KENLY ...AS WELL AS AREAS TO THE NORTH AND
NORTHEAST OF GOLDSBORO HAVE LIKELY RECEIVE TWO INCHES OF RAIN
SINCE 4 PM. THE SHOWERS HAVE SHOWN A DECREASE IN INTENSITY SINCE
530 PM. HOWEVER AN ADDITIONAL HALF TO ONE INCH OF RAIN IS TILL
POSSIBLE ACROSS HARNETT...WAYNE AND JOHNSTON COUNTIES THROUGH 730 PM.
ELSEWHERE...SCATTERED SHOWERS MOVING SOUTHWEST ACROSS SECTIONS OF
ORANGE...DURHAM AND WAKE COUNTIES WILL DUMP CLOSE TO AN INCH OF RAIN
IN LESS THAN AN HOUR. IT APPEARS THE HEAVIEST RAINFALL THROUGH 730
PM WILL OCCUR AROUND THE RALEIGH-DURHAM AIRPORT...THE WEST SIDE OF
RALEIGH...CARY...APEX...DURHAM...R T P...CARRBORO AND CHAPEL HILL.
THESE LOCALLY HEAVY RAINS MAY FLOOD INTERSECTIONS...DITCHES AND
UNDERPASSES. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE MOVING
WATER OR WATER OF UNKNOWN DEPTH COVERS THE ROADWAY.
Flash Flood, Wayne
- When
- July 31, 7:10 PM EST to 7:45 PM EST
- Where
- Wayne County, Goldsboro
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.383, -77.983
Five inches of rain fell in and around Goldsboro flooding several roads including major roads such as Wayne Memorial Drive and Stoney Creek. Numerous secondary roads were flooded and closed in low lying areas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arizona, July 31, 2005$500,000 · 1 event
- Damaging Winds in Arizona, July 31, 2005$60,000 · 60 kt wind · 2 events
- Flash Flooding and Lightning Strike in California, July 31, 2005$20,000 · 6 events
- Damaging Wind in Pennsylvania, July 31, 20051 injured · 50 kt wind · 1 event
- Lightning Strike in Colorado, July 31, 20051 injured · 1 event
- Flash Flooding in Puerto Rico, July 31, 20055 events
- Marine Hail in Lake Huron, July 31, 20051 in hail · 2 events
- Hail and Damaging Wind in West Virginia, July 31, 2005$2,000 · 1 in hail · 2 events
- Damaging Wind in Minnesota, July 31, 200555 kt wind · 1 event
- Wildfire in Oregon, July 31, 20051 event
- Waterspout in South Atlantic Coastal Waters, July 31, 20051 event
- Hail in Michigan, July 31, 20050.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5475487.